Skip to content
My WebMD Sign In, Sign Up
Ibandronate sodium 150 mg (generic for Boniva) question of side effects?
avatar
Anon_963 posted:
My bone scan shows Osteopenia--mild--in my hips only (female-age 75), Gyn doctor prescribed the Boniva--generic. I'm reading it can cause upper gastric side effects and since it's a one dose monthly pill--only 3 were prescribed, one couldn't just stop if having problems because it's in the system for a month!

I've had problems in the past with upper gastric--reflux problems but have had ''almost none' for the last 3 or 4 years--am I safe in taking this drug? I have a call in to my primary--but he's out of town and I didn't get a call back from the gyn doctor as yet--so wondering if I am putting myself at risk taking this. I take other meds--pharmacist said no contra-indications on those--but I didn't mention the increase in Vit. D and Calcium I'm now taking. I've also read where this med can cause 'jaw bone problems' and to be sure and tell the dentist if you're taking it. It sounds like a very potent drug and I'm wondering if I should hold off taking it until I"m cleared by my internist or get more answers concerning bad side effects? Thanks.


Reply
 
avatar
Anon_6061 responded:
I've read that osteopenia shouldn't be treated with medications. Of course, if your T-score is close to being in osteoporosis range then it may make sense to treat with meds. (Osteoporosis is -2.5 or lower, osteopenia is between -1 and -2.5.) Otherwise, it's generally recommended that you increase weight bearing exercise and be sure to get enough vitamin D and bone building minerals in your diet and supplements.
 
avatar
Anon_963 replied to Anon_6061's response:
Thanks for the info. Not sure what my T score is. They are sending the report to my primary and I think to me too.
So, we'll see. I too think weight bearing (walking) and the Vit. D and calcium is what I need more than the other. We'll see.
Hope to get hold of my primary tomorrow. Haven't started the new med yet.
 
avatar
Anon_6061 responded:
Just noticed that you said you're 75. You must have been doing something right all these years to not have osteoporosis! I have two sisters in their 50's who have osteoporosis but they both have hypothyroidism and may have been over-medicated for a period of time plus they're slight builds. Neither of them exercised on a regular basis either. I'm smaller than them but have always exercised.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

a major tip for sufferers!
I am unable to take HRT (had my share of that stuff in infertility) so now the hot flashes & restlessness start.. here's my 'tip' for ... More
Was this Helpful?
14 of 23 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website